Dunn, K orcid.org/0000-0002-2156-6930 (2015) Preference for Radical Right-Wing Populist Parties among Exclusive-Nationalists and Authoritarians. Party Politics, 21 (3). pp. 367-380. ISSN 1354-0688
Abstract
The literature on authoritarianism and exclusive forms of nationalism often implies that authoritarian and exclusive-nationalist individuals will prefer radical right-wing populist parties such as Austria's FPÖ. The theoretical case for such implications appears sound as party programs for radical right-wing populist parties invoke rhetoric that should appeal to individuals with either of these characteristics. To date, these implications have not been examined. This paper examines quantitative survey data from 5 West European countries with electorally viable radical right-wing populist parties to determine if radical right-wing populist parties are preferred by authoritarians and/or exclusive-nationalists. Analyses indicate that the radical right-wing populist parties studied here are consistently preferred by exclusive-nationalist individuals, though not necessarily to all other parties, but only inconsistently preferred by authoritarian individuals. While more nuanced investigation is still needed, it is clear that, contrary to the assumptions in the authoritarianism literature, radical right-wing populist parties cannot always rely on authoritarian individuals for support.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: | |
Copyright, Publisher and Additional Information: | (c) The Author(s) 2013. This is an author produced version of a paper published in Party Politics. Uploaded in accordance with the publisher's self-archiving policy |
Keywords: | radical right-wing populist parties; authoritarian predisposition; exclusive nationalism |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Education, Social Sciences and Law (Leeds) > School of Politics & International Studies (POLIS) (Leeds) |
Depositing User: | Symplectic Publications |
Date Deposited: | 20 Aug 2015 13:24 |
Last Modified: | 16 Jan 2018 16:17 |
Published Version: | http://dx.doi.org/10.1177/1354068812472587 |
Status: | Published |
Publisher: | SAGE Publications |
Identification Number: | 10.1177/1354068812472587 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:86837 |